Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Kansas City, MO

April 14, 2001Johnson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 2001, 8:10 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 8:10 PM CDT (01:10 UTC)
Expired
Apr 14, 2001, 9:15 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 8:31 PM CDTHail 0.88Odessa, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 150111
SVRMCI
MOC101-107-150215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 915 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BATES CITY...OR ABOUT 24 MILES NORTHEAST
  OF HARRISONVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATES CITY AT 815 PM CDT
  ODESSA AT 825 PM CDT
  MAYVIEW AT 835 PM CDT
  HIGGINSVILLE AT 845 PM CDT
  FAYETTEVILLE AT 845 PM
  CONCORDIA AT 900 PM CDT
  ALMA AT 905 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS >CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3888 9411 3890 9351 3915 9350 3912 9374
          3908 9390 3908 9399 3908 9406 3906 9407
          3906 9411

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:17 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 14, 4:17 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SAT APR 14 2001

TSRA HAVE FORMED ALONG H8 FRONTAL BOUNDARY AND SLIDING INTO WRN CWA.
THIS WILL BE THE FIRST CONCERN. SURGING SFC BOUNDARY FROM THE SOUTH
WILL BE THE NEXT ONE LATER THIS EVENING. SHTWV COMING OUT OF THE
ROCKIES IS THE INSTIGATOR. MOISTURE FINALLY RETURNING WILL LIGHT UP
THE SFC BOUNDRY.

SHTWV MOVES THRU PRETTY QUICK WITH DOWNWARD MOTION BY 12Z. MAY SEE
SOME REMAINING SHOWERS LEAVING ERN CWA EARLY.  ONLY OTHER THING TO
LOOK AT WAS THE CHC OF RAIN ON MONDAY. 300K ISENTROPIC LIFT PRETTY
DECENT IN THE WRN ZONES...AND HAVE ADDED CHC OF RAIN. MDLS STILL IN
AGREEMENT WITH COLD TEMPS COME DOWN AHEAD OF SFC HIGH. HAVE GENRLY
GONE WITH MAV GUID TEMPS.

NXT CHC FOR PCPN LOOKS TO BE SAT IN THE EXTENDED.

.EAX...NONE

LVQ

In the hours before

Local storm report, Apr 14, 7:08 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY< LOCATION....

0700 PM    2 W DE SOTO               KS   .75 INCH HAIL
04/14/01   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:25 PM CDTSevere Thunderstorm WarningEAXJackson50 min
Apr 14, 7:50 PM CDTTornado WarningEAXJackson40 min
Apr 14, 8:59 PM CDTSevere Thunderstorm WarningEAXPettis, Saline61 min
Apr 14, 9:38 PM CDTSevere Thunderstorm WarningEAXCass, Jackson52 min
Apr 14, 9:40 PM CDTFlash Flood WarningEAXJohnson, Lafayette4 hr
Apr 14, 9:49 PM CDTSevere Thunderstorm WarningEAXJohnson56 min
Apr 14, 10:01 PM CDTSevere Thunderstorm WarningEAXBates44 min
Apr 14, 10:20 PM CDTSevere Thunderstorm WarningEAXHenry55 min
Apr 14, 10:35 PM CDTSevere Thunderstorm WarningEAXPettis55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.